MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0208
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-02202.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right renal artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous and narrowed.During the procedure, the physician placed a smart coil into the target vessel using the microcatheter.While advancing another smart coil through the middle of the microcatheter, the physician experienced resistance.Therefore, the smart coil was removed.Afterwards, the physician advanced a new smart coil through the microcatheter; however, the same issue occurred.Therefore, the smart coil was removed.The procedure was completed using one smart coil, two non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations throughout its length.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the first returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance maybe experienced.Further advancement against this resistance may result in offset coil winds.During the functional test, resistance was encountered while attempting to advance the smart coil through its introducer sheath due to offset coil winds on the proximal end of the embolization coil, and the smart coil could not be advanced at all.Evaluation of the second returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance maybe experienced.Further advancement against this resistance may result in offset coil winds.During the functional test, resistance was encountered while attempting to advance the smart coil through a demonstration microcatheter due to the offset coil winds bunching up inside the hub of the microcatheter, and the smart coil could not be advanced any further.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-02202.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10955315
Report Number3005168196-2020-02201
Device Sequence Number2177747
Product Code HCG
UDI-Device Identifier00814548015552
UDI-Public00814548015552
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/10/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2024
Device Model Number400SMTXSFT0208
Device Catalogue Number400SMTXSFT0208
Device Lot NumberF94584
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/10/2020
Supplement Date Received by Manufacturer12/15/2020
Initial Report FDA Received Date12/05/2020
Supplement Report FDA Received Date01/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005